The Australian Veterinary Association (AVA) is warning cat and dog owners that human painkillers are dangerous when given to pets.
Common pain killers such as aspirin, paracetamol and ibuprofen are toxic to pets and can be lethal.
Referring to recent concerns amongst the medical profession about products containing ibuprofen being available over-the-counter to humans, AVA National President Dr Norm Blackman says that veterinarians have similar concerns about the administration of such products to pets.
“Ibuprofen works to block the chemicals in the body that cause pain, fever and inflammation,” says Dr Blackman.
“This drug is found in many anti-inflammatory products on the market and it can be potentially toxic to dogs, especially smaller breeds, and to cats. Giving even one tablet of Ibuprofen to pets can cause gastric ulceration.”
The AVA has strong fears that the availability of this drug in supermarkets may increase the risk of toxicity if pet owners inadvertently administer these products to their pets thinking it will ease their pets’ aches and pains.
“If your pet is ill it’s always best to seek veterinary advice rather than try and treat the symptoms yourself,” says Dr Blackman.
“People don’t seem to realise that animals have a different physiology to humans and that products which may be safe for us can be very harmful to our pets. There are drugs that are more appropriate for animals and that have been tested and approved by the relevant authorities.”
Products that contain paracetamol and aspirin can also be toxic. This is especially so for cats.
Products that contain paracetamol and aspirin can be especially toxic to cats.
These drugs are all too commonly given to cats by their owners. They are incorrectly used as a home remedy for many feline illnesses. This is an extremely dangerous practice and can result in the death of the pet.
Dogs are a little more tolerant of paracetamol and aspirin but there is very little margin for error and the preparations should not be given to your dog unless this is advised by your veterinarian.
Paracetamol causes extreme breathlessness by dangerously altering the red blood cells. It changes the red pigment of the blood (haemoglobin) into a compound known as methaemoglobin. This substance does not carry oxygen and results in the animal’s gums and lips turning blue. Fluid-like swelling occurs around the face and the pet begins gasping for breath.
Aspirin is also a danger. It causes intense irritation of the intestines and a loss of appetite. Vomiting and depression also occur, especially with cats, and the cat is not able to balance or stand. Its head may be wobbling or swaying from side to side.
Other human medications that you should keep away from your cat include any containing phenylbutazone, indomethacin, naproxen, acetaminophen and codeine.
“Always follow the advice of your veterinarian and never think that what is safe for you is also safe for your pet. Keeping toxic materials away from your pets is one way of making sure that your veterinary bills are small” says Dr Blackman.